Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Uncontrolled hypertension inspite of taking atenolol and losratan. Looking for solution

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
There seems to have been a synergy proven when using atenolol and amlodipine (say 100mg atenolol with 10mg amlodipine) in, I believe, lab tests on rats. Has the research been continued with humans, and, if so, has it been found useful in controlling hypertension in older caucasoid males? I am 73 years old and had been on norvasc (amlodipine) for at least 10 years with excellent results until about nine months ago, when my blood pressure started taking off with a mind of it's own. I also have a fairly active sex life. My doctor and I have been trying a number of combinations to remedy the situation but are having only limited results. I am currently on 100mg atenolol + 50mg losartan daily, with limited results. We have tried a diuretic in conjunction with atenolol (which did work better than any other combo), but since I have BPH, I spent most nights not getting too much sleep due to hourly trips to the bathroom. Before consulting a cardiologist, I thought running this by a knowledgable, disinterested third party might give me insight into some solution. Oh, yes, I drink well over 100 ounces of liquids a day, with about 50 in water and 24 in decaf coffee.
Posted Fri, 25 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Om Lakhani 14 hours later

Thanks for writing in.

There are two questions in your query ,
1. Is Atenolol + Amlodipine a good combination" and 2. What do do about your uncontrolled hypertension inspite of combination of two drugs Atenolol + Losratan. I will answer both your questions

First Atenolol and Amlodipine is a reasonally accepted combination these days. A study in 2010 in Americal Journal of therapeutics concluded that "Once daily treatment with atenolol/amlodipine fixed-dose combination offers superior antihypertensive efficacy over atenolol monotherapy in patients with mild-to-moderate essential hypertension XXXXXXX

Another interesting study showed that a combination of Atenolol + Amlodipine prevents constipation that is often associated with Amlodipine alone.

A study in Canada showed that "Ischemia during treadmill testing was more effectively suppressed by amlodipine, whereas ischemia during ambulatory monitoring was more effectively suppressed by atenolol. The combination was more effective than either single drug in both settings XXXXXXX

So yes Amlodipine + Atenolol is an resonable combination, however you should talk to your XXXXXXX care provider first whether it is the right drug for you.

As far as your second question is concerned, we can add a third anti-hypertensive to your medications to control your blood pressure (non diuretic). However there thing we can do before that, we just check to see if you are not carrying a Renal artrey stenosis. Sometimes some patients are carrying a Renal artrey stenosis which makes the BP control difficult with medications. You can discuss with your doctor about this and if possible have yourself screened for the same with a Captopril DTPA scan or a Renal Doppler.

I am impressed by your good awareness about your health related concerns and I wish more patients were like you who would probe for a good information on their XXXXXXX related issues.

Hope I have answered your query. If you have any further questions I will be happy to help

Dr. Om Lakhani, MD
Consultant Physician
Above answer was peer-reviewed by
Follow-up: Uncontrolled hypertension inspite of taking atenolol and losratan. Looking for solution 9 hours later
Thank you, Dr. Lakhani. I am impressed with your service and advice. Renal artrey stenosis has not been discussed in my case. I can assure you that my doctor and I will test for that within the month.
Answered by Dr. Om Lakhani 14 hours later

Thank you so much for your feedback. I am glad I could be of help.

Dr. Om Lakhani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor